Michigan, 2010

Damaging Winds and Lightning Strike in Michigan, July 15, 2010

July 15, 2010 · NWS APX · 7 events in 3 counties and zones

An incoming cold front pushed into a warm and humid airmass, igniting thunderstorms in parts of North Central and Northeast Lower Michigan. These storms produced pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An incoming cold front pushed into a warm and humid airmass, igniting thunderstorms in parts of North Central and Northeast Lower Michigan. These storms produced pockets of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 15, 10:07 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 10:07 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1107 AM EDT THU JUL 15 2010

.SYNOPSIS.../ISSUED AT 411 AM/

A COLD FRONT WILL SWING THROUGH THE REGION TODAY. THIS WILL BRING A
FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE REGION UNTIL AT
LEAST MIDDAY...BEFORE A CLEARING TREND TAKES SHAPE LATER THIS
AFTERNOON AND HEADING INTO THE EVENING. AFTER THAT...HIGH PRESSURE
WILL RETURN FRIDAY...RESULTING IN WARM TEMPERATURES...LOW HUMIDITY
LEVELS AND MOSTLY CLEAR SKIES THROUGH SATURDAY AND INTO SUNDAY.

ADAM

&&

.SHORT TERM.../ISSUED AT 1100 AM/...TODAY

UNFORTUNATELY...STILL PLENTY MORE QUESTIONS THAN ANSWERS REGARDING
SHOWER AND THUNDERSTORM EVOLUTION FOR THE REMAINDER OF THE DAY INTO
THIS EVENING. MID MORNING MESOANALYSIS SHOWS CONVECTIVELY
CONTAMINATED PRESSURE PATTERN ACROSS THE LAKES REGION...ALL
COMPLIMENTS OF MULTI WESTERN LAKES MCS COMPLEXES OVERNIGHT. REMNANTS
OF LAST FOUND CUTTING ACROSS PARTS OF EASTERN MICHIGAN THIS MORNING
AS JUST SOME LIGHT SHOWER ACTIVITY. ACTUAL COLD FRONT ASSOCIATED
WITH WEAK WESTERN LAKES LOW AMPLITUDE WAVE CUTTING INTO NORTHERN
LAKE MICHIGAN...WITH BAND OF BROKEN SHOWERS ASSOCIATED WITH IT.
OTHERWISE...A GENERAL CLOUDY AND WARM MORNING FOUND ACROSS THE
NORTHWOODS. FORECAST CONCERNS CENTER ON ADDITIONAL SHOWER AND
THUNDERSTORM POTENTIAL...ALONG WITH POSSIBLE SEVERE THREAT.

FRONT WILL MAKE SLOW PROGRESS EAST THROUGH THE DAY...CLEARING OUR
SOUTHEAST COUNTIES EARLY THIS EVENING. WHILE BEST LOW LEVEL MOISTURE
REMAINS JUST TO OUR SOUTHWEST OVER SOUTHWEST MICHIGAN INTO ILLINOIS
(SOUTHWEST OF ILL-DEFINED WARM FRONT)...STILL PLENTY OF MOISTURE FOR
ADDITIONAL RAIN CHANCES AHEAD OF THIS FRONT WITH DEWPOINTS PUSHING
THE UPPER 60S TO LOWER 70S AND PWAT VALUES UP NEAR 1.75 INCHES.
THUNDERSTORM AND ASSOCIATED SEVERE THREAT A LITTLE HARDER TO
ASCERTAIN...WITH EXACT EVOLUTION ALL TIED TO HOW MUCH PRE-FRONTAL
CLEARING CAN BE REALIZED. BASED OFF RECENT SATELLITE TRENDS...FEEL
AT LEAST SOME SUN MAY SNEAK INTO OUR SOUTHEAST ZONES THIS
AFTERNOON. MODIFYING A MODEL DERIVED SOUNDING WITH A
TEMPERATURE/DEWPOINT OF 83/73 RESPECTIVELY YIELDS ABOUT 800-1000
J/KG OF MEAN LAYER CAPE. THUS...WILL RUN WITH INHERITED
FORECAST...FEATURING GROWING THUNDER CHANCES SOUTHEAST OF AN ALPENA TO
CADILLAC LINE THIS AFTERNOON AS FRONT APPROACHES. AS FOR SEVERE
WEATHER...MAIN CONCERN REMAINS ISOLATED SEVERE WIND GUSTS WITH
DOWNBURSTS FROM PRECIP CORE LOADING AND MARGINAL 35 KNOT 0-6KM BULK
SHEAR MAGNITUDES.

MSB

&&

.LONG TERM.../ISSUED AT 411 AM/...TONIGHT AND BEYOND

AFTER THE ACTIVE WEATHER TODAY...THINGS WILL SETTLE DOWN FOR A FEW
DAYS...ALTHOUGH STILL SOME INTERESTING ASPECTS TO CONTEND WITH. FOR
ONE...WE COULD HAVE SOME DECENT WIND POTENTIAL DURING THE DAY
FRIDAY...AND SATURDAY. SECOND...A WEAK MID LEVEL WAVE COULD HELP
SPAWN A FEW SHOWERS ACROSS EASTERN UPPER MICHIGAN FRIDAY AFTERNOON.

TONIGHT...AS THE COLD FRONT DEPARTS...DEWPOINTS WILL SETTLE BACK
INTO THE MID 50S TO LOWER 60S...ALLOWING FOR A COOLER
NIGHT...ALTHOUGH STILL MILD.

FRIDAY...UPPER LEVEL LOW WILL SLOWLY PUSH EASTWARD...BUT MAY SEND A
WEAK WAVE DOWN INTO UPPER MICHIGAN. THIS WAVE MAY HELP SPAWN A FEW
SHOWERS ACROSS EASTERN UPPER MICHIGAN...GIVEN THE WESTERLY SURFACE
FLOW AND POTENTIAL CONVERGENCE UP IN THAT AREA.
OTHERWISE...TEMPERATURES WILL REMAIN MILD WITH A GOOD DEAL OF
SUNSHINE ACROSS THE AREA. ALTHOUGH WITH THE MID LEVEL WAVE...I
EXPECT TO SEE SOME DECENT CU PRODUCTION.

FRIDAY NIGHT ONWARD...GREAT LAKES WILL REMAIN UNDER A WEAK TROUGH
THIS WEEKEND....BUT GENERALLY SPEAKING ODDS ARE THAT WE SHOULD
REMAIN DRY THROUGH SATURDAY. OUR NEXT MID LEVEL WAVE WILL ARRIVE IN
THE WESTERN GREAT LAKES BY SUNDAY...HELPING TO PRODUCE ANOTHER
CHANCE FOR SHOWERS AND STORMS. NO REAL CHANGES NECESSARY AT THIS
POINT FROM FRIDAY NIGHT ONWARD.

KAS

&&

.MARINE.../ISSUED AT 411 AM/

CONVECTIVELY CONTAMINATED PRESSURE PATTERN FOUND ACROSS THE LAKES
THIS MORNING...COMPLIMENTS OF OVERNIGHT WESTERN LAKES THUNDERSTORM
ACTIVITY. OTHERWISE...WHOLE PRESSURE GRADIENT RATHER WEAK...
DESPITE APPROACH OF NORTHERN LAKE MICHIGAN COLD FRONT. EXPECT THIS
TREND TO CONTINUE...WITH SOUTHWEST TO SOUTH PRE-FRONTAL WINDS
VEERING MORE WESTERLY THROUGH THE DAY AS FRONT PASSES.
OVERALL...FEEL WINDS AND WAVES WILL REMAIN SUB-ADVISORY LEVELS.
WILL HAVE TO WATCH FOR ISOLATED STRONG WIND GUSTS WITH ANY
THUNDERSTORM ACTIVITY THIS AFTERNOON...ESPECIALLY SOUTH OF ALPENA.
PER THE USUAL...HOWEVER...WILL COVER SUCH WITH SHORT FUSED MARINE
WARNINGS AND STATEMENTS SHOULD THE NEED ARISE.

MSB

&&

.AVIATION.../ISSUED AT 730 AM/...VALID FOR 12Z TAFS

LLWS WILL QUICKLY FADE THIS MORNING AS WINDS INCREASE OUT OF THE
SOUTHWEST AT THE SURFACE. CEILINGS ARE GENERALLY SHOWING A SCATTERED
5KFT DECK ACROSS THE AREA RIGHT NOW WITH AN OVERCAST 12KFT CLOUD
DECK. THERE ARE SOME LOWER CIGS BACK ACROSS WISCONSIN...AND WE WILL
HAVE TO WATCH AND SEE IF THESE MAKE THEIR WAY INTO THE TAF SITES
THIS MORNING. OTHERWISE...COLD FRONT WILL PUSH ACROSS NORTHERN
MICHIGAN TODAY...WITH SKIES GRADUALLY CLEARING AT KTVC AND KPLN BY
MIDDAY AND KAPN LATER THIS EVENING. THERE IS A THREAT FOR SOME
THUNDERSTORMS AT KAPN LATER THIS AFTERNOON...BUT NO ENOUGH
CONFIDENCE TO INCLUDE IN THE FORECAST.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 15, 10:32 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT THU JUL 15 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161845-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1132 AM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING...ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10 PM...AND
MAINLY SOUTHEAST OF AN ALPENA TO CADILLAC LINE. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME
SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY ACROSS NORTHERN
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD.

MSB

The radar

The NCL Michigan radar (KAPX), 83 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ogemaw

When
July 15, 12:30 PM EST
Where
Ogemaw County, 3.4 mi NW of Edwards
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
44.220, -84.310

Trees and power lines were downed, and the roof of a barn was torn off.

Thunderstorm Wind, Iosco

When
July 15, 1:06 PM EST
Where
Iosco County, 2.07 mi S of Whittemore
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.200, -83.800

Trees and power lines were downed in far southern Iosco County.

Thunderstorm Wind, Arenac

When
July 15, 1:25 PM EST
Where
Arenac County, 0.85 mi SE of Maple Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.120, -83.910

A number of power poles were downed in the north end of Arenac County.

Lightning, Arenac

When
July 15, 1:36 PM EST
Where
Arenac County, 0.5 mi E of Standish
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.980, -83.960

Lightning struck near the Arenac County Central Dispatch center. Radios and other equipment were temporarily disabled.

Thunderstorm Wind, Arenac

When
July 15, 1:50 PM EST
Where
Arenac County, 3.96 mi ESE of Santiago
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.099, -83.626

Trees were downed in the Delano area.

Thunderstorm Wind, Arenac

When
July 15, 1:53 PM EST
Where
Arenac County, Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.030, -84.020

Scattered trees were uprooted or snapped off in Sterling. Two light poles were downed at a gas station.

Thunderstorm Wind, Arenac

When
July 15, 2:08 PM EST
Where
Arenac County, Maple Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.130, -83.920

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250191, 250192, 250194, 250190, 250197, 250195, 250196.